Flash Flood, Berkshire
- When
- August 11, 3:25 PM EST to 6:00 PM EST
- Where
- Berkshire County, Dalton
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Isolated, slow moving thunderstorms produced flooding in several towns in Berkshire County during the afternoon of August 11. In the town of Dalton, flooding occurred on various roads.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Isolated, slow moving thunderstorms produced flooding in several towns in Berkshire County during the afternoon of August 11. In the town of Dalton, flooding occurred on various roads. Some basements took in water. The city of Pittsfield had flooding on Merril Road up to a foot deep. In the town of Coltsville, flooding took place at the intersection of Route 9 and Route 8. Eight vehicles, driven into the flooded section, stalled out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 11, 12:50 PM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 150 PM EDT MON AUG 11 2003 .DISC... ITS BEEN A WEEK AND A HALF THAT WEVE BEEN IN THIS SOGGY AIRMASS WITH VERY FEW BREAKS IN DAILY CONVECTION AND LOCALIZED FLOODING. AFTER SATURDAY NIGHTS FAIRLY WIDESPREAD RAIN, RAIN DIED OFF FOR SUNDAY MORNING. CONVECTION BUBBLED UP AGAIN IN THE AFTERNOON WITH SEVERAL FLASH FLOODS. UPPER TROUGH GRADUALLY SHEARS OFF TO THE SOUTHWEST WITH RIDGING ACROSS SOUTHERN CANADA. THIS ALLOWS SURFACE PRESSURES TO SLOWLY RISE GRADUALLY SUPPRESSING MOISTURE TO THE SOUTH LATER THIS WEEK. LOW CLOUDS/FOG DURING THE EARLY MORNING THINNED BUT LOTS OF HIGH CLOUDS MOVING UP FROM THE SOUTHWEST ESPECIALLY WESTERN PORTION OF CWA. SHOWERS BEGAN TO POP BY ABOUT 14Z. HEATING SOUNDING TO 82/71F YIELDED 2000+ CAPE SO INSTABILITY AGAIN THERE. VORTICITY MAX SWINGING UP FROM THE SOUTHWEST TODAY/TONIGHT OFFERS SOME LARGE SCALE UPPER SUPPORT AS EVIDENCED BY OMEGA ANALYSIS. SURFACE TROUGHS WILL ALSO HELP TO FOCUS ACTIVITY. CURRENT ANALYSIS SHOWS LOWEST PRESSURES FROM WAVE IN EASTERN PA NORTHEASTWARD INTO NORTHERN NEW ENGLAND. TRUE FRONT BACK TO NORTHWEST OF LAKE ERIE. POPS (MET 88 FWC 61 MAV 62) HIGH TONIGHT AND WITH SOME SYNOPTIC FORCING WENT LIKELY ALL ZONES. FOR TUESDAY NOT MUCH CHANGE...EMPHASIS ON AFTERNOON CONVECTION. FORECAST INSTABILITY STILL LARGE WEDNESDAY ALTHOUGH MODELS MAY BE SLIGHTLY OVERDOING IT BASED ON FORECAST SURFACE CONDITIONS. WILL CONTINUED CHANCE POPS FOR AFTERNOON CONVECTION. MET TEMPS CONTINUE TO SHOW COLD BIAS THAT HAS BEEN EVIDENCED FOR PAST WEEK. EXTENDED...LITTLE CONSISTENCY IN GFS OVER THE PAST FEW DAYS FOR THE END OF WEEK PERIOD. PAST 24 HOURS OF RUNS HAVE ADDED A NEW WRINKLE DIGGING STRONG UPPER LOW TO NORTHERN MAINE FRIDAY NIGHT AND BRINGING COOL (850 MB 8/10C) AIRMASS INTO REGION ON SATURDAY. THIS WOULD IMPLY AT LEAST SOME CHANCE OF SHRA/TSRA LATE FRIDAY FRIDAY NIGHT WITH ARRIVAL OF COOLER AIR. ECMWF (12Z SUN) AND 00Z CANADIAN DONT SUPPORT IT. 12Z GFS EVEN STRONGER WITH SYSTEM SO HAVE BOWED TO IT. ADDED POPS FRI AFTN/NGT ALTHOUGH THERE COULD BE SCATTERED SHOWERS INTO SATURDAY IF UPPER LOW DIGS THAT FAR SOUTH. HAVE ALSO DROPPED TEMPERATURES CONSIDERABLY FRIDAY NIGHT INTO SUNDAY MORNING. .HYDROLOGICAL STATUS...FLOOD WATCH CONTINUES THROUGH TONIGHT. SEVERAL FLASH FLOOD WARNINGS OUT. WITH SOME SYNOPTIC FORCING ACTIVITY WONT DIE OFF AS QUICK AS LAST NIGHT. WILL LIKELY BE DEALING WITH A CONTINUED FLOOD THREAT WITH CONVECTION TUESDAY AFTERNOON, BUT WONT EXTEND WATCH. .ALY...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA THROUGH TONIGHT.
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-111045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 450 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. LOCALLY VERY HEAVY RAINFALL MAY CAUSE FLOODING. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0324PM MON AUG 11 2003
#1 3003001 300
COSO WLSR QHQT QTRF APTS WAPT
02710 FILE 28 OTSEGO CO SO NY0380000 AUG 11-03
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
TORNADO REPORT
COUNTY(S) AFFECTED:
CHECK ONE OR MORE AS APPROPRIATE:
( ) - REPORT BASED UPON DAMAGE
(X) - FUNNEL CLOUD ACTUALLY SIGHTED (SEND ADDED INFO MESSAGE)
( ) - WATER SPOUT ACTUALLY SIGHTED (SEND ADDED INFO MESSAGE)
LOCATION (INCLUDING TOWN AND NEAREST ROAD): I88 T/MARYLAND
NAME AND ADDRESS OF PERSON(S) REPORTING TORNADO(S): WADE LAMBERT TRUCK DRIVER
FROM STATE OF FLORIDA CELL 863-512-2102
DATE AND TIME OF TORNADO TOUCHDOWN: 081103 APPROX 1512 HOURS
PLACE OF TORNADO TOUCHDOWN: CALLER REPORTS TOUCHDOWN ON NORTH SIDE OF
SCHENEVUS SOUTH HILL, TOWN OF MARYLAND ON SIDE OF EASTBOUND LANE I88 MM70-71
CALLER REPORTS SEEING FUNNEL CLOUD COMING DOWN MOUNTAIN SIDE, UNPOPULATED
TOPOGRAPHY. NO REPORTS OF DAMAGE AT THIS TIME
DIRECTION OF TORNADO TRAVEL: NORTH TOWARDS HAMLET OF SCHENEVUS
ESTIMATED WIDTH OF TORNADO AT GROUND: 100 FEET WIDE
ESTIMATED LENGTH OF TORNADO PATH: UNKNOWN
PLACE OF TORNADO LIFTOFF: CALLER REPORTS FUNNEL DISCIPATED PRIOR TO I88
DAMAGE REPORTED TO (CHECK): ( )-CROPS ( )-FARM BLDGS
( )-POWER/TELCO LINES ( )-POWER/TELCO POLES ( )-SMALL TREES
( )-LARGE TREES ( )-PRIVATE HOMES ( )-COMM. BLDGS
( )-OTHER (SPECIFY)
NUMBER OF FATALITIES: 0 NUMBER OF INJURED: 0
REMARKS: NO DAMAGE REPORTS AT THIS TIME, UNITS ENROUTE TO ASSESS AREA
AUTH PHONE #: 607 547-4273
AUTH SHERIFF DONALD MUNDY MORRISON 1524
OPER - DEVLIN,LAURIE A 1524PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
331 PM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM HENSONVILLE NY FLOODING
08/11/03 GREENE ROUTE 296 WASHED OUT NEAR
ROUTE 65. ALSO ROUTE 23
FLOODED NEAR CAIROThe Albany radar (KENX), 74 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332891, 5332892, 5332893.